MDJunction - People Helping People
 
Ask a Question
07/09/2009 04:23 AM

Issues with eating and taking medicine

stephgaiser
Posts: 6
New Member

My mom seems to be declining at a more rapid pace lately. In the last few days, she has been spitting out most of her food as well as her medicine. She will, however, drink the milkshakes (Ensure) and will also eat puddings, jello, ice cream, etc. She does spit some of that out, but does better than with the regular food. I am concerned because she is spitting out her medicine most of the time. She will take it pretty good if I am there, but I work full time so I can't be there every time she gets her medicine. Any suggestions would be helpful. I know the majority of this behavior is due to the progression of the dementia, and there is probably not much I can about her behavior.

Thanks for listening.

God Bless,

Stephanie

Reply

07/09/2009 05:40 AM
tony36
tony36  
Posts: 1408
Group Leader
I'm an Advocate

Steph, as has been suggested here recently crushing the tablets into yoghurt or some other food she likes can be helpful - check with doctor as some meds should not be crushed. Fruit youghurt hides the meds better as there are bits there already. As for the food, I think I would give her what she likes. Brid ate lots of jello and ice cream even though the doc said not to give too much ice cream. She was happy and beginning to put on some weight, which she had previously lost.

Tony


07/09/2009 02:12 PM
lovingyoungwife

Shephanie,

I'll add to what Tony said with this; One of the last things they can taste is sweet. You can sprinkle sugar over her food and she may very well eat it, at least maybe better. Any thing, mashed potatoes, green beans, meat, whatever. Sometimes something sour will make a difference. A lot of the time they don't eat because food has no flavor to them. Being she will eat the sweet things you listed, it just might work to add sugar to her regular food.

Hope this helps. This was some ideas given to me by a nurse just this week when hubby was at the doctor's.

Blessings,

LYW

Post edited by: lovingyoungwife, at: 07/09/2009 02:15 PM

Reply

Share this discussion with your friends:


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved